Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What medicines should I take to get rid of insomnia ?

I have had insomnia for a few months. Usually I wake up after 4 to 5 hours and light sleep in the morning. I don t feel depressed at all. Im tired of taking sleep aids . They do not work great for me anyways.
Asked On : Sun, 5 Feb 2012
Answers:  2 Views:  88
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
By Your writing, it seems
1.     You have only sleep problem and you are pity confident you don't have depression
2.     Your total sleep duration consist of 4 to 5 hour of deep sleep with few more hours of light sleep in the morning
3.     You also seem to be habituated with sedatives
Well, the normal sleep duration for most of peoples is of 6 to 8 hour. Some sleeps for almost 4 hours or less, and feels refreshment without any problem. Some sleeps more than 10 hours a day, still crave for few more hours.
You have not explained your problem precisely [Insomnia is broad term that include disturbance in either quality or quantity of sleep. It includes difficulty falling asleep, reduction in total duration of sleep, frequent nocturnal awaking, early morning awakening, and overall a non-refreshing sleep]
You have not mentioned the amount of sleeping pills you are taking for your problem. But you are requested to go through a psychiatrist message about sleeping pills. “Sleeping pills are bad & habit forming. It can’t be depended on for long duration as it losses efficacy, its long term side effects include cognitive decline & memory impairment. Abrupt withdrawal of sleeping pills leads to withdrawal syndrome consisting of rebound insomnia, restlessness, craving, diarrhoea, agitation, perspiration, tachycardia, nervousness etc.”
Solution for your problem
I.     Don’t worry; your problem can be solved with your effort
II.     Taper the dose of sleeping pill very gradually
III.     Replace short acting benzodiazepines [E.g. Alprazolam] with equivalent doses of long acting congeners [E.g. Clonazepam, Lorazepam, Diazapam ]
IV.     Practice Sleep Hygiene
•     Avoid napping during the day
•     Avoid stimulants too close to bedtime
•     Exercise [Moderate exercise in the morning or late afternoon; a relaxing exercise like yoga before bed]
•     Stay away from large meals close to bedtime
•     Ensure adequate exposure to natural light
•     Establish a regular bedtime routine [Fixed time to go to bed & out of bed]
•     Don’t bring your day time problems to bed
•     Bed should be meant for sleep only not for watching movies, listening music or mobile chat with your friend
V.     Still no respite after trying this, take the help of psychiatrist

Thank you…
Answered: Sun, 5 Feb 2012
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Keerthish Shetty's  Response

It is important for you to understand that insomnia is not only due to depression. Anxiety/stress related problems can also cause sleep disturbances. It can be due to improper sleep hygiene or irregular timings at work place (night shifts/ working till late night). Lack of physical activity and irregular eating habits can also impair the quality of sleep.

It is not clear as to what sleep aids you are using. However, non-specialists usually prescribe benzodiazepines (like alprazolam) for insomina. It is like treating fever with crocin only without actually treating the cause (malaria, typhoid, etc.). Also, sleep medicines lose their effect over time as body becomes used to it.

If insomnia has been a chronic problem for you, consulting a psychiatrist might help you in getting quality sleep but also in getting rid of unwanted sleep aids.
Answered: Sun, 5 Feb 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor